ALERT: Police searching for missing college student
Sept. Festival Guide: Food, food, beer, fido and exercise

Tappahannock seeing spike in ‘spice’ sales and overdoses

TAPPAHANNOCK, Va. (WTVR)–A small town is dealing with a big problem and police are trying to get a handle on it.

Police in Tappahannock say they’re seeing an increase in the use of the popular, but illegal drug known as spice and other similar products. Two months ago police raided a local tobacco store there and arrested two people for allegedly selling spice.

Investigators confiscated more than one hundred bags of spice and thousands of dollars in cash. Police say they even confiscated  prescription Viagra pills that were being sold individually to customers.

Chief James Ashworth says their investigation is ongoing because they’re seeing another huge problem. He says people are smoking herbal incense/potpourri products.

It’s not illegal for convenience and other stores to sell the products, but police do consider them to be spice-like.

Recently police and emergency medical workers in Tappahannock have seen an increase in overdoses and medical calls for people who have smoked the herbal incense.

Last week, Ashworth says two Tappahannock men were rushed to the emergency room with serious problems. One man was found face down in a ditch on the side of the road around noon.

He was in a comatose state and had to be rushed to the ER.

The second man was found by a police officer under a bridge near the Rappahannock River. The officer says the man seemed to have zoned out and wasn’t responding to his name.

When he checked the man’s pulse, the officer says it was extremely faint. The man also appeared to have a seizure.

“Both had used some type of potpourri or herbal incense and were medically checked out in the ER, so  it’s a problem. We’re also getting calls from concerned parents and citizens about this ” Ashworth explained.

“With the overdoses, we’ve had more calls in the past three to four weeks than we’ve ever  had in the past couple of years or so” Jimmy Brann added. Brann is the Chief of Emergency Medical Services in Tappahannock.

He says right now they want to raise awareness about how dangerous this can be. He says people should consider the consequences before taking the drug.

“It can damage you long-term. Kidney failure, even cardiac arrest” Brann explained.

Follow

Get every new post delivered to your Inbox.

Join 1,590 other followers